Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) are considered a delayed-type hypersensitivity reaction to drugs. They represent true medical emergencies and an early recognition and appropriate management is decisive for the survival. SJS/TEN manifest with an "influenza-like" prodromal phase (malaise, fever), followed by painful cutaneous and mucous membrane (ocular, oral, and genital) lesions, and other systemic symptoms. The difference between SJS, SJS/TEN overlap, and TEN is defined by the degree of skin detachment: SJS is defined as skin involvement of < 10%, TEN is defined as skin involvement of > 30%, and SJS/TEN overlap as 10-30% skin involvement. The diagnosis of different degrees of epidermal necrolysis is based on the clinical assessment in conjunction with the corresponding histopathology. The mortality rates for SJS and TEN have decreased in the last decades. Today, the severity-of-illness score for toxic epidermal necrolysis (SCORTEN) is available for SJS/TEN severity assessment. Drugs with a high risk of causing SJS/TEN are anti-infective sulfonamides, anti-epileptic drugs, non-steroidal anti-inflammatory drugs of the oxicam type, allopurinol, nevirapine, and chlormezanone. Besides conventional drugs, herbal remedies and new biologicals should be considered as causative agents. The increased risk of hypersensitivity reactions to certain drugs may be linked to specific HLA antigens. Our understanding of the pathogenesis of SJS/TEN has improved: drug-specific T cell-mediated cytotoxicity, genetic linkage with HLA- and non-HLA-genes, TCR restriction, and cytotoxicity mechanisms were clarified. However, many factors contributing to epidermal necrolysis still have to be identified, especially in virus-induced and autoimmune forms of epidermal necrolysis not related to drugs. In SJS/TEN, the most common complications are ocular, cutaneous, or renal. Nasopharyngeal, esophageal, and genital mucosal involvement with blisters, erosions as well as secondary development of strictures also play a role. However, in the acute phase, septicemia is a leading cause of morbidity and fatality. Pulmonary and hepatic involvement is frequent. The acute management of SJS/TEN requires a multidisciplinary approach. Immediate withdrawal of potentially causative drugs is mandatory. Prompt referral to an appropriate medical center for specific supportive treatment is of utmost importance. The most frequently used treatments for SJS/TEN are systemic corticosteroids, immunoglobulins, and cyclosporine A.
Keywords: Drug reaction; Erythema multiforme; Intravenous immunoglobulins; Stevens-Johnson syndrome; Toxic epidermal necrolysis.